In addition to the cases of thrombosis, doctors are now seeing in some patients Guillain-Barré Syndrome a rare neurological disorder following the injection of AstraZeneca’s vaccine. The causal link between the vaccine and these symptoms is not clear.
In India, in the southwestern state of Kerala, doctors at Kochi City Hospital reported the development of Guillain-Barré syndrome in seven people, all of whom had received a first dose of AstraZeneca’s vaccine. Similar reports were made by Nottingham University Hospitals, NHS Trust England. A total of 11 subjects reported paresthesias, tingling and bifacial weakness. A causal link between these typical Guillain-Barré symptoms and AstraZeneca’s vaccine was not established.
Rare cases of neurological disorders observed after Covid vaccination
Among the 11 individuals identified among the millions vaccinated, it is difficult to establish a typical profile. The Indian doctors treated six women and one man aged 43 to 68, while the English doctors treated only men aged 20 to 57.
All had symptoms 10 to 20 days after the first dose of AstraZeneca’s vaccine. Patients were hospitalized for tingling and weakness in their limbs. facial palsy occurred on average 4 days after hospitalization. These people are not in life-threatening situation. Apart from these symptoms, their general health seemed to be good.
Guillain-Barré syndrome can result from an acute infectious disease. Some people have reported it as a result of Covid-19, without formal evidence of the link between the two pathologies. In this case, the patients did not have Covid-19 prior to their vaccination. Doctors at Nottingham Hospital speculate that these cases may be due to the cross-reaction of antibodies that recognize the myelin surrounding peripheral neurons. These antibodies may arise after exposure to protein S or the adenovirus in the vaccine.